Skip to content
Adderall induced chest pain/irregular heart beat
avatar
voyager777 posted:
Last November I made a huge mistake and took about 60mg of Adderall Extended Release in one night to pull an all nighter to study for an exam. It was my first time taking it and I did not realize at the time how large of a dose that was for someone new to the drug with no tolerance. After being up with a resting heart rate of 140 bpm for over 24 hours, I went to the ER because my chest hurt and I was having a really bad panic attack. At the hospital they gave me Ativan to calm me down and I left with a referral to a cardiologist.

It has been 5 months and I still get chest pains/stiffness/heavy feelings around my heart every day. This happens when I am in a good mood so I don't think it's anxiety. It took moths for me to see the cardiologist because I have cheap county health insurance and there was a long wait time.

Finally in the last month saw him and had an EKG that shows I have PVC's (premature ventricular contractions). I have no idea if:

A) The Adderall caused this.

I always had it and never knew it, and the Adderall "brought it out into the open" or made it worse.

I can say that before the Adderall incident I NEVER had chest pains or any cardiac issues whatsoever in my entire life, Ever. So I'm pretty sure it was the Adderall.

I also had an echocardiogram which came back totally normal. This past week I had a 24 hour halter monitor but will not get the results for several weeks because of the wait list to see the doctor.

What I am wondering is what treatment options there are for the irregular beat and chest pain if in fact it was caused by the stimulant Adderall. I understand that for PVC's treatment options exist such as catheter ablation, but this is for someone with an "extra node" they were born with, and I think the simulants did this to me.

Since my echocardiogram is clean, what is it that the Adderall might have done to cause the irregular beat?? What solutions are there if this was the initial cause?

Any help or advice would be immensely appreciated. Thank you for reading,

-Jon
Reply
 
avatar
voyager777 responded:
I have no idea why the simley with sunglasses appeared above, I was just trying to make an A) and B list
 
avatar
cardiostarusa1 replied to voyager777's response:
Hi:


"......and had an EKG that shows I have PVCs (premature ventricular contractions).

The most common type of palpitations, premature ventricular contractions (PVCs, occurs even in many heart-healthy individuals), has various causes or triggers, cardiac and non-cardiac (which includes some prescription and over-the-counter drugs).

Most often, PVCs are typically harmless, be it isolated (single), couplets (2-in-row), triplets (3-in-a-row) or salvos (short bursts of 3 or more in-a-row), bigeminy (occurring every other beat), trigeminy (occurring every third beat), quadrigeminy (occurring every fourth beat), etc., etc.

However the main problem or concern (even more so, much more emphasized for those with certain major or serious heart conditions) with PVCs is if/when sustained ventricular tachycardia (runs of PVCs over 30 seconds) occurs.

Symptoms that may/can occur wih PVCs includes none at all or chest pain/discomfort/pressure/tightness, difficulty breathing, lightheadedness/dizziness, and in uncommon to rare cases, near-syncope or syncope (temporary loss of consciousness, includes fainting and passing out).

Also, it is known that drugs such as Adderall can affect the heart, and as applicable to the patient, especially long-term use carries cardiovascular risks.

Additionally, there is the possibility of a particular drug aggravating/exacerbating a pre-existing condition (which may have been symptomless or gone unnoticed before) or causing an entirely new condition or disease to occur (example, by way of damage to an organ), termed "iatrogenic".

Best of luck down the road of life. Live long and prosper.

Take care,

CardioStar*

WebMD member (since 8/99)

-

-

Be well-informed

MedicineNet - We Bring Doctors' Knowledge to You

Palpitations

http://www.medicinenet.com/Palpitations/article.htm

eHealthMD

Palpitations

http://www.ehealthmd.com/library/palpitations/PAL_whatis.html

-

Learn about the heart's delicate and precise electrical conduction system

Animated Tutorial

http://www.your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/conductiontutorial.html

Heart Rhythm Society

Patient and Public Information Center

http://www.hrspatients.org/patients

-

LEARN ABOUT the Heart


WebMD

The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

http://www.webmd.com/heart/picture-of-the-heart

-

Quote!

"Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

- Charles Inlander, People's Medical Society

.

It's your future......be there.

. .

WebMD/WebMD forums does not provide medical advice, diagnosis or treatment.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center